UPDATES:CALCIUM BLOCKERS: BLEEDING DANGERS

Calcium antagonists are one of the most popular group of drugs for treating high blood pressure (hypertension) and they are the most likely to cause severe stomach bleeding in the elderly.


Researchers compared the drugs, which are also called calcium channel blockers, with other popular drug therapies for hypertension, such as beta blockers and angiotensin converting enzyme (ACE) inhibitors.


They warn doctors to be careful when prescribing calcium antagonists such as verapamil, diltiazem and nifedipine to elderly people with a greater risk of suffering gastrointestinal bleeding, such as those also taking aspirin.


Calcium antagonists are a popular treatment for heart problems because they stop blood coagulating; but what is good for the heart is not necessarily so good for the stomach, and a number of cases have been reported of gastrointestinal bleeding while on the drugs.


As a result of these worries, researchers from the Catholic University in Rome, Italy studied the records of 1,636 hypertensive people aged 68 or older who were taking one of three treatments for their condition.


See WDDTY 5.11 for our special report on hypertension.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend